Hepatic injury with nevirapine related to drug level and hepatitis C infection
10 March 2002. Related: Antiretrovirals, Side effects.
By Brian Boyle MD, for HIVandhepatitis.com
The potential hepatotoxicity of nevirapine (Viramune) has been well documented. As a result, nevirapine has an FDA-mandated black box warning regarding hepatotoxicity and even though severe toxicity is uncommon, clinicians have been instructed to carefully monitor their patients for this potentially fatal toxicity.
Prior studies have indicated that the acute hepatotoxicity of nevirapine arises from an acute hypersensitivity reaction, while later hepatotoxicity — which may occur in up to 20% of patients — may arise from an intrinsic hepatotoxic effect of nevirapine; however, a definitive aetiology for this toxicity has not been established.
A case-control study by González de Requena and others, published in AIDS, was designed to assess a possible relationship between nevirapine plasma levels and the risk of increased transaminases in individuals on nevirapine for at least four weeks. In this study, plasma nevirapine levels were measured in 70 HIV-infected patients taking nevirapine-based HAART, 33 of whom had developed transaminase elevations, and patients were stratified according to the presence of hepatitis C virus (HCV) antibodies.
The peak in transaminase levels among the 33 individuals who developed transaminitis occurred at a median time of 6.1 months after beginning nevirapine and was mild to moderate in 70% of patients. Higher nevirapine levels [OR 1.7, 95% CI 1.2-2.6, P = 0.007] and hepatitis C virus infection [OR 11.7, 95% CI 3.2-42.8, P = 0.0002] were found to be independent predictors of liver toxicity. In addition, in individuals with chronic hepatitis C, significantly elevated nevirapine levels were associated with a 92% risk of liver toxicity.
The authors conclude, “Our preliminary findings support the theory that nevirapine-associated liver toxicity occurring after several months on therapy is not part of a systemic hypersensitivity reaction, and seems to correlate with higher plasma drug concentrations involving a dose-dependent mechanism. Chronic HCV infection acts as an independent predisposing factor for the development of nevirapine-related liver toxicity. Therefore, monitoring steady-state nevirapine plasma levels, especially in patients with chronic hepatitis C, may be warranted.”
D González de Requena and others. Liver Toxicity Caused by Nevirapine. AIDS. 2002; 16:290-291.
Copyright 2002 by HIV and Hepatitis.com. All Rights Reserved. United States and International copyright laws protect the entire design and contents of HIVandHepatitis.com. Information posted on the site may be used for personal, scientific or informational purposes, but NOT for commercial reproduction.